Open Access Repository

Proportional relationship between leaf area and the product of leaf length and width of four types of special leaf shapes

Downloads

Downloads per month over past year

Shi, P, Liu, M, Yu, X, Gielis, J and Ratkowsky, DA 2019 , 'Proportional relationship between leaf area and the product of leaf length and width of four types of special leaf shapes' , Forests, vol. 10, no. 2 , pp. 1-13 , doi: 10.3390/f10020178.

[img]
Preview
PDF
131582 - Propor...pdf | Download (1MB)

| Preview

Abstract

The leaf area, as an important leaf functional trait, is thought to be related to leaf length and width. Our recent study showed that the Montgomery equation, which assumes that leaf area is proportional to the product of leaf length and width, applied to different leaf shapes, and the coefficient of proportionality (namely the Montgomery parameter) range from 1/2 to π/4. However, no relevant geometrical evidence has previously been provided to support the above findings. Here, four types of representative leaf shapes (the elliptical, sectorial, linear, and triangular shapes) were studied. We derived the range of the estimate of the Montgomery parameter for every type. For the elliptical and triangular leaf shapes, the estimates are π/4 and 1/2, respectively; for the linear leaf shape, especially for the plants of Poaceae that can be described by the simplified Gielis equation, the estimate ranges from 0.6795 to π/4; for the sectorial leaf shape, the estimate ranges from 1/2 to π/4. The estimates based on the observations of actual leaves support the above theoretical results. The results obtained here show that the coefficient of proportionality of leaf area versus the product of leaf length and width only varies in a small range, maintaining the allometric relationship for leaf area and thereby suggesting that the proportional relationship between leaf area and the product of leaf length and width broadly remains stable during leaf evolution.

Item Type: Article
Authors/Creators:Shi, P and Liu, M and Yu, X and Gielis, J and Ratkowsky, DA
Keywords: allometric relationship, leaf area formula, linear regression, Montgomery equation, simplified Gielis equation
Journal or Publication Title: Forests
Publisher: MDPIAG
ISSN: 1999-4907
DOI / ID Number: 10.3390/f10020178
Copyright Information:

Copyright 2019 The Authors. Licensed under Creative Commons Attribution 4.0 International (CC BY 4.0) https://creativecommons.org/licenses/by/4.0/

Related URLs:
Item Statistics: View statistics for this item

Actions (login required)

Item Control Page Item Control Page
TOP